Azathioprine

Tuberculous perihepatic abscess and myelotoxicity: case report

    Author Information

    An event is serious (based on the ICH definition) when the patient outcome is:

    • * death

    • * life-threatening

    • * hospitalisation

    • * disability

    • * congenital anomaly

    • * other medically important event

    “ ”

    A 50-year-old man developed tuberculous perihepatic abscess and myelotoxicity during immunosuppressant drug therapy with azathioprine for neurosarcoidosis.

    In 2014, the man was diagnosed with neurosarcoidosis and retroperitoneal and ilical lymphadenopathy during a medical check-up following the first episode of generalised tonic-clonic seizures. Subsequent investigations were negative for the presence of Mycobacteria. A treatment was started with unspecified corticosteroids. In 2018, the treatment was escalated to azathioprine [dosage and route not stated]. Subsequently, he presented with right upper abdominal pain and fever for 2 weeks. A CT scan was performed due to the persistent abdominal pain. He was admitted to hospital. Upon admission, clinical examination revealed fever. Possibility of infection with SARS-CoV-2, influenza A or B, or respiratory syncytial virus (RSV) was excluded. Laboratory tests revealed increased CRP and procalcitonin. The CT scan images showed findings consistent with a perihepatic abscess. Under CT control, the abscess was drained percutaneously. Ziehl-Neelsen-staining of the drained fluid revealed high concentration of acid-fast rods. PCR was positive for Mycobacterium tuberculosis. Microscopy of several samples of sputum and urine was negative for mycobacteria. However, culture of sputum and urine samples yielded growth of mycobacteria after 4 weeks. Viral serology was negative. One week following the admission, a repeat CT scan showed lymphadenopathy. Contrast-enhancing formation was noted to be stable in the perihepatic abscess cavity, but progressive and new in the cardiophrenic angle, pleura, prevertebral and peritoneal. The radiological findings were highly consistent with a tubercular lymph node reaction with invasion of the peritoneal and the pleural cavity. The liver biopsy showed typical histological signs of tuberculosis like epithelioid-cell granuloma with centrally caseating necrosis. However, the direct pathogen detection remained negative. Immunohistochemistry of an iliac crest puncture showed a hypercellular bone marrow with mild atypia and epithelial cell granulomatosis without necrosis. No evidence of acids-fast rods or malignant lymphoma infiltration was noted. Patterns of injury were indicative of drug-induced myelotoxicity. An MRI scan of the brainstem and cerebrum showed no involvement in the inflammatory process or recurrence of neurosarcoidosis. Additionally, no evidence for sarcoidosis or malignancy was noted in the abscess punctate and liver biopsy. Consequently, he was diagnosed with an infection with Mycobacterium tuberculosis with systemic manifestation, mainly presenting as perihepatic abscess with no evidence of lymphoma, sarcoid-like-granuloma, or cerebral involvement [times to reaction onsets not stated].

    The man's immunosuppressive sarcoid drugs were stopped. The abscess was drained successfully. He started receiving treatment with isoniazid, rifampicin, ethambutol and pyrazinamide. Thereafter, he developed grade 3 neutropenia. Rifampicin was changed to moxifloxacin. Laboratory tests revealed a low-grade monoclonal-IgG-lambdagammopathy, most likely as monoclonal gammopathy of undetermined significance in the context of TB-infection. His clinical symptoms and lymphocyte count improved after treatment with filgrastim. Eventually, he was discharged.

    Reference

    1. Gernert JA, et al. Tuberculous perihepatic abscess and neurosarcoidosis: Report of 2 uncommon manifestations of 2common granulomatous diseases in 1 patient. Zeitschrift fur Gastroenterologie 59: 50-55, No. 1, Jan 2021. Available from: URL: http://doi.org/10.1055/a-1330-9046

    Download references

    Rights and permissions

    Reprints and Permissions

    About this article

    Verify currency and authenticity via CrossMark

    Cite this article

    Azathioprine. Reactions Weekly 1842, 77 (2021). https://doi.org/10.1007/s40278-021-90813-8

    Download citation